Why Do People Get Seizures On Dialysis2013-01-28 10:03
Seizures is relatively severe pathological condition in dialysis and it is more common among those that have shortly begun dialysis.
In case of the onset of seizures, patients should be immediately sent to local kidney disease hospital to first bring the illness condition under control, keep respiratory tract unobstructed and monitor vital signs such as pulse, respiratory rate and blood pressure. Usually antispasmodics will be given. When illness conditions become stable, patients should have thorough tests to make clear the exact cause of seizures so as to prevent the next onset.
Dialysis-related seizures are mainly caused by encephalosis or toxic metabolic encephalopathy.
Toxic metabolic encephalopathy can be caused by ischemic brain injury due to low blood pressure, dialysis disequilibrium syndrome, hypertensive encephalopathy, low blood sugar levels.
Encephalosis often cause seizures and the common causes include cerebral thrombosis, infarction and cerebral hemorrhage.
Dialysis encephalopathy often occurs when patients have the first dialysis. 3-4 hours after the dialysis, patients can have headache, vomiting, delirium, gibberish, drowsiness and in severe conditions patients can even have coma, cramps or seizures. Prompt and proper treatment can make these symptoms disappear within about 48 hours. Dialysis encephalopathy is due to gradient difference inside and outside the brain. That is dialysis can rapidly remove toxins from the blood while toxins in the brain needs loner time to be cleared. This gradient difference can cause cerebral edema and a series of symptoms of dialysis encephalopathy.
Aluminium poisoning is another cause of seizures among dialysis patients. It is more common in those that have taken dialysis for long term and it is related to the chronic accumulation of aluminium in the brain. The main symptoms of aluminium poisoning are progressive will decline, reduced thinking ability, dementia, muscle cramps and seizures, etc.
It has also been reported that dialysis encephalopathy might be related to lack of vitamin B, therefore patients can have proper supplement of vitamin B under the doctor’ order.
Besides, other possible causes of seizures in dialysis include drinking alcohol, hypotension, hypertension, electrolyte imbalances, hemodynamic instability, cerebrovascular diseases, etc. The use of some drugs and medicines can also worsen seizures such as ertapenem, erythropoietin, etc.
- Tag: Dialysis for Kidney Disease
- previous：Can Creatinine Be Brought Down by Peritoneal Dialysis
- next：How Long Can I Live With End Stage Kidney Disease After Dialysis
Get free online analysis for your illness condition here. Choose any of the following tools to start instant communication with our experts.
Leave your problem to us, we are here to help you with free charge!